The love/hate relationship with Methotrexate
This is going to be the first in a series of medication blogs. Patients with Rheumatoid Arthritis take many different medications, because everyones body responds differently. I decided to do this blog on Methotrexate, because not only are a lot of my fellow RAers on it, I am as well. I know many of our friends and families always ask about our medicines, so I figured if I did some medicine blogs, explaining all about the individual meds, maybe those who want to understand, can do so much better.
I first took methotrexate about 15 years ago, everything seemed to be going well, until six months later. I started having difficultly breathing, and my mom rushed me to Children's Hospital in Boston (where I was seeing my rheumatologist at the time). There, they found out that the methotrexate was causing toxic lung poisoning, so it was stopped. Now, 15 years later, we've run out of options for me because I either severely react to them, or they stop working. Since my body has gone through so many changes since then, I agreed with my doctor to try it again. I was on the pills from September 2010 - April 2011 (about 5 months), and it wasn't working too well so I started the injections on the highest dose given to patients with RA. I also take Humira along with it, so far I've been feeling really good. I know not to get my hopes up with this, so I will wait and see. In the meantime, let's discuss Methotrexate, why it's given, the side effects, and much more.
Methotrexate is given either in pill form, or injection and the dosage varies by condition and the severity of it. It is very important to follow the instructions given by your doctor, since this is a very toxic drug, side effects are very serious. Some side effects include, but are not limited to: dizziness, drowsiness, headache, swollen tender gums, decreased appetite, reddened eyes, hair loss. Some more serious side effects include: blurred vision or sudden loss of vision, seizures, confusion,weakness or difficulty moving one or both sides of the body, loss of consciousness. It is very important to contact your doctor with ANY side effects, even if they seem minor. This is a TOXIC medication that has caused harmful effects to some people.
There are many options and medications out there for patients with these illnesses. It's important to discuss all treatments with your doctor and chose the one that works best for you. As great as Methotrexate seems to work for some, it can't work for everyone and there are serious side effects. I wish everyone the best of luck with whatever medications you are taking. If there are any medications you'd like to see in the medicaion blog series, please list them in a comment.